West Virginia, 2017Flood in West Virginia, June 16, 2017
June 16, 2017 · NWS LWX · 1 event in 1 county or zone
A warm front moved northward across the Mid-Atlantic region and southerly flow transported moisture into the region. Breaks in sunshine led to increased instability and showers and thunderstorms formed and produced very heavy rain that led to flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved northward across the Mid-Atlantic region and southerly flow transported moisture into the region. Breaks in sunshine led to increased instability and showers and thunderstorms formed and produced very heavy rain that led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 2:00 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri Jun 16 2017
.SYNOPSIS...
A nearly stationary front will meander across the region through
tonight before lifting back northeast of the area as a warm
front over the weekend. A cold front is forecast to cross the
area Monday into early Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A nearly stationary remains draped across eastern West Virginia
then along the Blue Ridge Mountains. Clouds have dissipated for
some sunshine and this has led to an unstable atmosphere. The
highest instability remains along and to the south/west of the
boundary. Popup showers and thunderstorms have developed near
and west of the Blue Ridge Mountains. Additional showers and
thunderstorms are expected across this area and this activity
will propagate to the Washington and Baltimore Metropolitan
areas as well as southern Maryland late this afternoon into this
evening.
A Flash Flood Watch has been issued for the central Shenandoah
Valley into portions of central Virginia. Slow storm motion and
intense rainfall rates are the main reasons why. Heavy rainfall
is expected in any thunderstorms that develop across the entire
area. However...the Flash Flood Watch was not expanded in area
mainly for drier antecedent conditions across the rest of the
CWA. Localized rainfall amounts around 3 to 4 inches cannot be
ruled out in heavier thunderstorms so localized flash flooding
cannot be ruled out even for areas that are not under a watch
Shear profiles remain minimal so this does reduce the threat for
severe thunderstorms. However...taller updrafts could produce a
wet microburst so isolated severe storms cannot be ruled out.
Convection should dissipate overnight with the loss of daytime
heating...but with weak shortwave energy overhead and the
stationary boundary still in place...an isolated showers cannot
be ruled out. Areas of low clouds and fog are expected late
tonight due to high amounts of low-level moisture getting
trapped underneath the nocturnal inversion.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The boundary will dissipate and lift to our north Saturday while
a cold front moves into the central CONUS. A southerly flow will
usher in warm and humid condtions across the area. The
instability will lead to more showers and thunderstorms.
Thunderstorms will be capable of producing locally heavy rain
and gusty winds. The best chance for thunderstorms will be
during the afternoon and evening hours. Convection will
gradually dissipate Saturday night and areas of low clouds/fog
are expected overnight into early Sunday.
The south to southwest flow will strengthen Sunday ahead of the
cold front that will be moving into the Ohio Valley. Hot and
humid conditions are expected. This will lead to the chance of
thunderstorms Sunday afternoon into Sunday night. Shear
profiles will be a bit stronger...especially across the western
portions of the CWA so severe thunderstorms are possible.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper trough axis moves through the Great Lakes as
instability increases with a cold front approaching from the
west on Monday. Low level southerly flow ahead of the front
will advect moisture to our region... PW near or above 2 inches.
We will be at the right entrance region of an ~85kt jet
enhancing strong upper level divergence. Heavy rain is a concern
(cannot rule out any flash flooding) and strong convection
expected.
Cold front moves through late Monday night into early Tuesday
and lingers nearby into Tuesday night. Some precipitation
possible Tuesday with cold front nearby. Then a slight chance of
showers and thunderstorms late on Wednesday with upper level
trough moving through... dry conditions on Thursday... and then
a quick moving front on Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Cigs will gradually improve late this afternoon...but showers
and thunderstorms are likely. The best chance for thunderstorms
will be between 21z and 03z late this afternoon and evening.
IFR/SubIFR conditions are possible from heavy rainfall along
with locally gusty winds in thunderstorms. Convection should
dissipate in coverage overnight. Areas of low clouds and fog are
expected late tonight into Saturday morning. MVFR conditions are
expected and IFR conditions are possible.
A south to southwest flow will continue to usher in plenty of
moisture Saturday through Sunday. Showers and thunderstorms are
possible...especially during the afternoon and evening hours
each day. Areas of low clouds and fog are likely during the
overnight and morning hours each day.
Showers and thunderstorms possible Monday into
Tuesday due to a cold front. Sub-vfr conditions possible at
times during this period. Conditions improve/vfr Tuesday into
Wednesday.
&&
.MARINE...
Winds should remain below SCA criteria through Saturday. Showers
and thunderstorms are likely late this afternoon and evening.
Thunderstorms may contain locally gusty winds.
The gradient will strengthen Saturday night and a Small Craft
Advisory is in effect for middle portions of the Bay and the
lower Tidal Potomac River. A Small Craft Advisory may be needed
for portions of the waters Sunday and Sunday night as well.
Showers and thunderstorms are possible Saturday and
Sunday...especially during the afternoon and evening hours each
day.
Showers and thunderstorms possible Monday into Tuesday
due to a cold front. Wind gusts will be at or above the small
craft advisory threshold Monday into early Tuesday. Winds
improve Tuesday into Wednesday.
&&
.TIDES/COASTAL FLOODING...
Water level departures running around a foot above normal this
afternoon
Believe departures should be gradually increasing though the
weekend, although guidance not exactly supporting that
assertion. That places the latest forecast at the upper end of
the guidance spread. Minor tidal flooding is expected in St
Marys county for the high tide cycles this evening through
Saturday. Elsewhere...water levels should remain below minor
flooding thresholds through the high tide cycle this evening.
However...minor tidal flooding is possible during the high tide
cycle Saturday.
Advisory for St Marys County remains in through Saturday
morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until noon EDT Saturday for MDZ017.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ025>027-
029-030-036>040-501-504-507-508.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ506.
MARINE...Small Craft Advisory from midnight Saturday night to 6 AM EDT
Sunday for ANZ532>534-537-540-541-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jun 16, 12:37 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
137 PM EDT Fri Jun 16 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
137 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms on Monday will be capable of producing
intense rainfall in a short period of time that could result in
flash flooding in addition to isolated damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
137 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect for the central Shenandoah Valley
and portions of central Virginia through 8 pm this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms on Monday will be capable of producing
intense rainfall in a short period of time that could result in
flash flooding in addition to isolated damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 3:14 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD DAYTON 38.41N 78.94W
06/16/2017 ROCKINGHAM VA 911 CALL CENTER
MAIN STREET CLOSED NEAR COLLEGE STREET DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX1702111
DHLocal storm report, Jun 16, 4:17 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLOOD MCGAHEYSVILLE 38.37N 78.73W
06/16/2017 ROCKINGHAM VA DEPT OF HIGHWAYS
ROUTE 991 FLOODED AND CLOSED SOUTH OF MCGAHEYSVILLE AT
STONY RUN.
&&
EVENT NUMBER LWX1702112
JELocal storm report, Jun 16, 4:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLOOD 2 W ELKTON 38.41N 78.66W
06/16/2017 ROCKINGHAM VA DEPT OF HIGHWAYS
ROUTE 979 FLOODED AND CLOSED AT THE QUAIL RUN CROSSING.
&&
EVENT NUMBER LWX1702113
JELocal storm report, Jun 16, 5:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLOOD 2 ESE STUARTS DRAFT 38.01N 78.99W
06/16/2017 AUGUSTA VA 911 CALL CENTER
8 INCHES OF WATER FLOWING ACROSS PATTON FARM ROAD AT
LOW WATER CROSSING OVER SOUTH RIVER.
&&
EVENT NUMBER LWX1702114
DHLocal storm report, Jun 16, 5:16 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM FLOOD 1 WNW ELKTON 38.42N 78.64W
06/16/2017 ROCKINGHAM VA 911 CALL CENTER
BETHEL CHURCH ROAD CLOSED NEAR RIVER ROAD DUE TO
FLOODING.
&&
EVENT NUMBER LWX1702115
DHLocal storm report, Jun 16, 5:23 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM FLASH FLOOD 1 WNW ELKTON 38.42N 78.64W
06/16/2017 ROCKINGHAM VA 911 CALL CENTER
BETHEL CHURCH ROAD CLOSED NEAR RIVER ROAD DUE TO
FLOODING.
&&
CORRECTED EVENT
EVENT NUMBER LWX1702115
DHFlood, Morgan
- When
- June 16, 5:25 PM EST to 10:15 PM EST
- Where
- Morgan County, 1.01 mi ESE of Paw Paw to 0.78 mi ESE of Paw Paw
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.525, -78.452
There was high standing water on Route 9 in Paw Paw.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 16, 20172 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 16 to 28, 20173 injured · $352,000 · EF2 · 89 events
- Flash Flooding and Flooding in Mississippi, June 16 to 17, 2017$1.7 million · 1 in hail · 73 events
- Hail and Damaging Winds in Wisconsin, June 16, 2017$6.0 million · 2.5 in hail · 32 events
- Hail in Nebraska, June 16, 2017$4.2 million · 2 in hail · 14 events
- Tornado and Hail in Iowa, June 16 to 17, 20171 injured · $128,000 · EF1 · 19 events
- Hail and Damaging Winds in Minnesota, June 16, 2017$462,000 · 1.75 in hail · 14 events
- Flash Flood in North Carolina, June 16 to 17, 2017$450,000 · 1 event
- Tornado and Hail in Kansas, June 16 to 17, 2017EF1 · 40 events
- Flash Flood and Flood in Virginia, June 16 to 17, 2017$100,000 · 3 events
- Tornadoes and Damaging Winds in Iowa, June 16, 2017EF1 · 12 events
- Hail and Damaging Wind in Mississippi, June 16, 2017$50,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706012.